Montana, 2023

Damaging Winds in Montana, July 13, 2023

July 13, 2023 · NWS GGW · 2 events in 2 counties and zones

A few thunderstorms developed during the evening hours over northeast Montana, with a couple reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A few thunderstorms developed during the evening hours over northeast Montana, with a couple reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 1:44 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 1:44 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
244 PM MDT Thu Jul 13 2023

.DISCUSSION...
Isolated thunderstorms continue to develop and move across
portions of NE Montana this afternoon and will continue this
evening. HREF ensembles show support for gusty winds as the
primary concern but some of the storms may produce small hail or
brief heavy rain as they track to the east and southeast.
Meanwhile, a Lake Wind Advisory remains in effect for Fort Peck
Lake until 9 PM this evening.

Gusty winds with isolated thunder will remain possible on Friday
and Saturday but with less coverage than today. Upper ridging will
then guide drier weather conditions into the region for the
weekend with seasonable temperatures.

&&

.AVIATION...
VFR conditions will prevail, but brief IFR/MVFR is possible with
isolated thunderstorms near area terminals through 03Z. Gusty and
shifting winds are also possible with any storms. Haze from
upstream wildfire smoke may also reduce visibility at times
tonight and Friday.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 13, 2:26 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
326 PM MDT Thu Jul 13 2023

MTZ016-017-132230-
Central and Southeast Phillips MT-Central and Southern Valley MT-
326 PM MDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of east central
Phillips and southwestern Valley Counties through 430 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Malta, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tampico, The Bentonite Plant, Bowdoin and Content.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4819 10802 4846 10767 4830 10668 4775 10688
TIME...MOT...LOC 2126Z 291DEG 35KT 4830 10758

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Zanker
Special weather statement, Jul 13, 3:12 PM MST, 1 hour before
Special Weather Statement
National Weather Service Glasgow MT
412 PM MDT Thu Jul 13 2023

MTZ016-017-022-132315-
Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
412 PM MDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern
Phillips, central Garfield and southwestern Valley Counties through
515 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Devils Creek Rec Area, or 37 miles east of
Zortman, moving southeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fourchette, Devils Creek Rec Area, Hell Creek Rec Area, Brusett and
Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4772 10800 4787 10786 4769 10675 4724 10699
TIME...MOT...LOC 2211Z 293DEG 42KT 4773 10776

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Zanker
Special weather statement, Jul 13, 3:26 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
426 PM MDT Thu Jul 13 2023

MTZ017-022-023-132330-
Garfield MT-McCone MT-Central and Southern Valley MT-
426 PM MDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern
Garfield, southern Valley and northwestern McCone Counties through
530 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Glasgow, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Duck Creek
Rec Area, Fort Peck Marina, St. Marie, Rock Creek Rec Area, Vandalia,
Park Grove, Haxby and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4776 10725 4808 10703 4849 10687 4834 10594
      4793 10616 4756 10624
TIME...MOT...LOC 2225Z 300DEG 31KT 4802 10687

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Zanker
Local storm report, Jul 13, 3:50 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
450 PM MDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Gst     1 NNE Glasgow           48.21N 106.63W
07/13/2023  M51 MPH          Valley             MT   Official NWS Obs

            Recorded at the Glasgow Airport ASOS.

&&

AE
Local storm report, Jul 13, 3:52 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
452 PM MDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Tstm Wnd Gst     1 SSW Malta             48.35N 107.88W
07/13/2023  M56 MPH          Phillips           MT   Mesonet

            Recorded at the King Coulee RAWS site.

&&

AE
Local storm report, Jul 13, 3:54 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
454 PM MDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Tstm Wnd Gst     13 NNW Hell Creek Rec A 47.79N 107.01W
07/13/2023  M56 MPH          Valley             MT   Mesonet

            Corrects previous tstm wnd gst report by
            including the correct coordinates. Recorded
            at the King Coulee RAWS site.

&&

AE

The radar

The Glasgow radar (KGGW), 100 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 13, 4:12 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

The Jordan Airport (KJDN) ASOS recorded a 63 mph thunderstorm wind gust.

Thunderstorm Wind, Dawson

When
July 13, 5:50 PM MST
Where
Dawson County, 0.94 mi E of Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.100, -104.710

A Dawson County Emergency Manager reported an old building wall structure fell during the passage of a thunderstorm gust front. The structural integrity of the wall was in question, and seemed not to be securely attached to nearby buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103782, 1103783.